Colorado, 2014

Winter Storm in Colorado, February 22 to 23, 2014

February 22 to 23, 2014 · NWS BOU · 3 events in 3 counties and zones

Moderate to heavy snow was observed over the far northeast plains of Colorado. 5 inches in Julesburg; with 6 inches in Holyoke.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Moderate to heavy snow was observed over the far northeast plains of Colorado. Storm totals included: 9 inches in Peetz, 8.5 inches in Crook, 8 inches, 5 miles south of Sedgwick; 6.5 inches in Julesburg; with 6 inches in Holyoke.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 22, 2:59 PM MST, 2 hours 1 minute earlier.

Area forecast discussion, Feb 22, 2:59 PM MST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
259 PM MST SAT FEB 22 2014

.SHORT TERM...THIS EVENING THROUGH SUNDAY...STRONG NORTHWEST FLOW
ALOFT WILL PREVAIL THROUGH SUNDAY. NOSE OF A 100+ KNOT JET WILL
GRAZE NORTHERN COLORADO TONIGHT. THIS WILL PROVIDE LIFT FOR SNOW TO
DEVELOP. AIRMASS WILL BE UNSTABLE WITH LAPSE RATES OF 7-9 C/KM. IN
ADDITION TO THIS...CROSS SECTIONS SHOW THAT CSI WILL ALSO BE
POSSIBLE...SO SNOWFALL RATES GREATER THAN ONE INCH PER HOUR WILL
LIKELY OCCUR IN SPOTS. SATELLITE AND RADAR ALREADY SHOWING
CONVECTION OVER FAR NORTHERN COLORADO...WYOMING AND EASTERN IDAHO.
SOME SLIGHT DIFFERENCE WITH THE MODELS. THE GFS AND ECMWF SHOW THE
HEAVIEST SNOW CREEPING INTO NORTHERN COLORADO WHERE THE NAM AND
RAP KEEP IT JUST NORTH OF THE STATE. WITH CONVECTION ALREADY FORMING
IN COLORADO...APPEARS THE GFS AND ECMWF IS THE WAY TO GO. SINCE SOME
OF THE SNOWFALL WILL BE CONVECTIVE...AMOUNTS WILL GREATLY VARY.
COULD SEE UP TO 6 INCHES ON THE PLAINS NEAR THE NEBRASKA BORDER
WHERE THE BEST LIFT WILL OCCUR. NEARLY ALL THE MODELS KEEP THE SNOW
NORTH OF DENVER...SO WILL KEEP POPS LOW.

SURFACE FRONT IS JUST ENTERING NORTHEAST COLORADO AND WILL PUSH
SOUTH THROUGH THE EVENING HOURS. THIS WILL ALSO HELP WITH THE LIFT
TO PRODUCE SNOW OVER FAR NORTHERN COLORADO. EXPECT DOWNSLOPE FLOW TO
BE TOO STRONG FOR SNOW FROM DENVER SOUTH...THE COLD SURGE WILL NOT
BE DEEP ENOUGH TO STOP THE DOWNSLOPE FLOW ABOVE IT.

ON SUNDAY...THE JET AXIS WILL MOVE EAST OF THE STATE AND DOWNWARD
VERTICAL MOTION WILL PREVAIL. MAY SEE LIGHT SNOW LINGER IN THE
MOUNTAINS DURING THE MORNING BECAUSE OF OROGRAPHIC LIFT. WILL KEEP
LOW POPS FOR THE NORTHEAST CORNER TOO FOR LINGERING LIGHT SNOW
THROUGH MID MORNING. IT WILL REMAIN BREEZY IN THE MOUNTAINS AND
FOOTHILLS ON SUNDAY UNDER THE STRONG NORTHWEST FLOW. A SURFACE
TROUGH ALONG THE BASE OF THE FOOTHILLS WILL PRODUCE LIGHT EAST TO
SOUTHEAST WINDS OVER THE URBAN CORRIDOR AND EASTERN PLAINS SUNDAY.
HIGHS WILL BE SIMILAR TO TODAY WITH READINGS NEAR 50 ACROSS THE
DENVER AREA TO UPPER 30S OVER THE NORTHEAST CORNER.

.LONG TERM...A LARGE-SCALE LOW-AMPLITUDE UPPER-LEVEL TROUGH
STRETCHED ACROSS CANADA AND THE NORTHERN TIER OF THE CONUS WILL
CONTINUE ITS EASTWARD SHIFT. THIS ALLOWS THE UPPER RIDGE TO BUILD
OVER THE WEST COAST AND GREAT BASIN ON MONDAY. THIS MEANS DRY AND
WARMER CONDITIONS AND NOT MUCH WIND FOR OUR AREA ON MONDAY.
FORECAST MAX TEMPS 3-5C ABOVE AVERAGE FOR THE DATE. THE WEST
COAST RIDGE CONTINUES TO AMPLIFY ON TUESDAY AS HEIGHTS FALL TO OUR
EAST WITH THE NEXT PLUNGE OF ARCTIC AIR ACROSS THE EASTERN STATES.
THIS AMPLIFYING RIDGE-TROUGH PATTERN FURTHER STRENGTHENS THE
ALREADY STRONG NORTHWEST-SOUTHEAST ORIENTED JET TO OUR NORTH
MONDAY NIGHT. MODEL CONSENSUS HAS THE TAIL END OF THIS 130+ KT
JET TRANSLATING SOUTHWARD OVER NORTHEAST COLORADO BY 00Z/WED.
THOUGH THE NAM IS A BIT SLOWER MOVING IT SOUTH. PRIOR TO THIS...A
COLD FRONT SLIDES SOUTH ACROSS NORTHEAST COLORADO DURING THE DAY.
MOST MDLS SHOW THE FRONT AND UPSLOPE FLOW UP AGAINST THE
FOOTHILLS BY AFTERNOON. DEPTH OF UPSLOPE FLOW NOT ALL THAT DEEP
NEAR THE HIGH TERRAIN. CROSS SECTIONS SHOW THIS UPSLOPE FLOW
AT ITS STRONGEST TUESDAY EVENING BUT THE TOP OF THIS COLD AIR
BARELY UP TO 700 MBS. FURTHERMORE...MODEL QUASI-GEOSTROPHIC
VERTICAL VELOCITY FIELDS ARE NOT ALL THAT BULLISH. QG LIFT UP
THROUGH 400MBS WEAK AT BEST AROUND 00Z/WEDNESDAY...EVEN WITH THE
JET AXIS OVERHEAD...THEN WEAK TO MODERATE DOWNWARD MOTION
OVERNIGHT WITH UPSLOPE SHUTTING DOWN AS THE TAIL OF THE JET RACING
EAST. AS IT STANDS NOW...COULD SEE 3-6 HOURS CENTERED ON 00Z/WED
OF SCATTERED LIGHT SNOWFALL ON THE PLAINS...AND LIGHT SNOWFALL IN
THE HIGH COUNTRY...MAINLY UP ALONG THE CONTINENTAL DIVIDE AND
FRONT RANGE FOOTHILLS. DOESN/T LOOK LIKE A BIG SNOW MAKER DUE TO
LIMITED MOISTURE. HOWEVER...COULD SEE A FEW BANDS OF 3-5 INCH
ACCUMULATIONS IN THE HIGH COUNTRY AND 1-2 INCH AMOUNTS ON THE
PLAINS. AS FOR TEMPERATURES...MOS TEMPERATURE GUIDANCE FOR
TUESDAY GIVING MAX TEMPS FOR THE PLAINS ANYWHERE FROM THE MID 20S
TO LOWER 40S. ARCTIC AIR AS SHALLOW AS IT WILL BE...GOOD BET
WE/LL SEE THIS WIDE RANGE IN TEMPS WITH COLDEST READINGS IN THE
FAR NORTHEAST. OVERNIGHT TEMPERATURES IN THE SINGLE DIGITS AND
TEENS BOTH MTNS AND PLAINS UNDER SLOWLY CLEARING SKIES.

ON WEDNESDAY...COLD AIR FLUSHES OUT ALONG THE FRONT RANGE ACCORDING
TO THE MODELS WITH LIGHT DOWNSLOPE FLOW...BUT ARCTIC AIR SLOW TO
MOVE OUT FARTHER OUT ON THE PLAINS. STILL A SLIGHT CHANCE OF SNOW IN
THE MTNS.

THURSDAY AND BEYOND...MEDIUM RANGE MODELS SHOW YET ANOTHER SHOT OF
PRECIP THU-FRI TIME FRAME WITH THE PASSAGE OF A SHORTWAVE TROUGH
MOVED ALONG BY MODERATE NORTHWEST FLOW ALOFT. CHANCE POPS IN FCST
GRIDS FOR NOW. HAVE RAISE THEM SLIGHTLY PARTICULARLY MTN AREAS.
TEMPERATURES ON THE PLAINS BOTH DAYS NEAR TO SLIGHTLY ABOVE
AVERAGE FOR THE DATE. SO DAYTIME PRECIP AT LOWER ELEVATIONS LIKELY
TO BE RAIN INSTEAD OF SNOW.

&&

.AVIATION...COLD FRONT ON TRACK TO PUSH THROUGH THE DENVER AT OR
JUST BEFORE 00Z. CEILINGS ARE EXPECTED TO FALL TO AROUND 5000
FEET AROUND 03Z. LOWER CEILINGS OF 1000 TO 3000 FEET AND SNOW WILL
BE POSSIBLE BUT ARE EXPECTED TO STAY NORTH OF THE DENVER AREA.  BEST
CHANCE FOR LOW CLOUDS WILL BE 04 TO 12Z. WINDS WILL TURN
NORTHEASTERLY BEHIND THE COLD FRONT THIS EVENING. WINDS WILL REMAIN
AN EASTERLY DIRECTION OVERNIGHT AND BE SOUTHEAST ON SUNDAY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 AM MST SUNDAY FOR COZ042-048-050-
051.

WINTER WEATHER ADVISORY UNTIL 6 AM MST SUNDAY FOR COZ030-031-033.

&&

SHORT TERM...MEIER
LONG TERM....BAKER
AVIATION...MEIER
Hazardous weather outlook, Feb 22, 11:01 AM MST, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1101 AM MST SAT FEB 22 2014

COZ030>051-230615-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1101 AM MST SAT FEB 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

MOISTURE WILL INCREASE OVER NORTHERN COLORADO TODAY AS A JET
STREAM COMBINES WITH A COLD FRONT MOVING SOUTHWARD. SNOW WILL
BE WIDESPREAD OVER THE NORTHERN MOUNTAINS TODAY AND CONTINUE
TONIGHT. ACCUMULATIONS OF 5 TO 10 INCHES OF SNOW ARE EXPECTED IN
THE HIGHER MOUNTAINS BY SUNDAY MORNING...WITH 3 TO 6 INCHES IN THE
VALLEYS OF JACKSON COUNTY. SNOW WILL SPREAD ACROSS FAR NORTHERN
COLORADO THIS EVENING WITH MOST OF THE SNOW FALLING NORTH OF A
LINE FROM FORT COLLINS...GREELEY TO FORT MORGAN. SNOWFALL ON THE
PLAINS NEAR THE NEBRASKA BORDER IS EXPECTED TO BE 2 TO 6 INCHES
AND WILL GREATLY VARY DUE TO SMALL BANDS OF HEAVY SNOW. LIGHT SNOW
AT MOST IS EXPECTED SOUTH THROUGH THE DENVER AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CONTINUED CHANCE OF SNOW IN THE MOUNTAINS AND ACROSS
THE FAR NORTHEAST CORNER OF COLORADO MAINLY SUNDAY MORNING WITH
LITTLE OR NO ADDITIONAL ACCUMULATION EXPECTED. THERE IS ANOTHER
CHANCE OF SNOW FOR NEARLY ALL OF THE OUTLOOK AREA MONDAY NIGHT
THROUGH TUESDAY NIGHT WITH THE PASSAGE OF A COLD FRONT AND A
STRONG JET STREAM...AND YET ANOTHER CHANCE THURSDAY NIGHT AND
FRIDAY. SNOW AND GUSTY WINDS TUESDAY AND TUESDAY NIGHT COULD
SIGNIFICANTLY IMPACT TRAVEL IN THE HIGH COUNTRY. PLAN ACCORDING
TO AVOID THE POTENTIALLY HAZARDOUS WINTER DRIVING CONDITIONS
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

MEIER/BAKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Logan County

When
February 22, 5:00 PM MST to February 23, 6:00 AM MST
Where
Logan County forecast zone
Reported by
Trained Spotter
Coordinates
40.725, -103.110 (the zone’s center; the record gives no point)

Winter Storm, Sedgwick County

When
February 22, 5:00 PM MST to February 23, 6:00 AM MST
Where
Sedgwick County forecast zone
Reported by
Trained Spotter
Coordinates
40.876, -102.352 (the zone’s center; the record gives no point)

Winter Storm, Phillips County

When
February 22, 5:00 PM MST to February 23, 6:00 AM MST
Where
Phillips County forecast zone
Reported by
Trained Spotter
Coordinates
40.594, -102.358 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504109, 504110, 504111.